Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 53, NWS Las Vegas, NV

July 29, 2017San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 29, 2017, 3:51 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2017, 3:51 PM PDT (22:51 UTC)
Expired
Jul 29, 2017, 6:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 159 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

922 
WGUS55 KVEF 292251
FFWVEF
CAC071-300145-
/O.NEW.KVEF.FF.W.0053.170729T2251Z-170730T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
351 PM PDT SAT JUL 29 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southeastern San Bernardino County in southern California...

* Until 645 PM PDT

* At 350 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Twentynine Palms Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3407 11600 3408 11601 3419 11601 3419 11589
      3417 11586 3412 11585 3403 11587 3403 11600

$$

KG
2 follow-up statements
861 
WGUS75 KVEF 300006
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
506 PM PDT SAT JUL 29 2017

CAC071-300145-
/O.CON.KVEF.FF.W.0053.000000T0000Z-170730T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
506 PM PDT SAT JUL 29 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR
SOUTHEASTERN SAN BERNARDINO COUNTY...

At 505 PM PDT, Doppler radar indicated heavy rain across the warned 
area. One to two inches of rain has already fallen in portions of 
the warned area. Flash flooding is already occurring.

Some locations that will experience flooding include...
Twentynine Palms Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3407 11600 3408 11601 3419 11601 3419 11589
      3417 11586 3412 11585 3403 11587 3403 11600

$$

KG
440 
WGUS75 KVEF 300136
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
636 PM PDT SAT JUL 29 2017

CAC071-300146-
/O.EXP.KVEF.FF.W.0053.000000T0000Z-170730T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
636 PM PDT SAT JUL 29 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SAN BERNARDINO COUNTY
WILL EXPIRE AT 645 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3407 11600 3408 11601 3419 11601 3419 11589
      3417 11586 3412 11585 3403 11587 3403 11600

$$

KG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:39 PM PDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 29, 2:39 PM PDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
239 PM PDT Sat Jul 29 2017

.SYNOPSIS...Monsoon moisture will continue to push in from the
south increasing chances for showers and storms today through next
week. Storms and showers will be primarily across Mohave, Lincoln
and San Bernardino counties today with chances spreading further
north into other portions of southern Nevada Sunday through mid
week.
&&

.SHORT TERM...through Monday night.

The focus of the short term continues to be inverted
trough/easterly wave now moving across northern
Mexico/southeastern Arizona. As high pressure rebuilds and shifts
across northern Nevada, flow will have an increasingly easterly
component, which is already allowing moisture recovery in the
area. As the wave continues westward, expect increasing moisture
and thunderstorm chances Sunday and Monday. Models in decent
agreement with keeping the deepest moisture a little more limited,
with the areas at highest risk of receiving heavy rain in eastern
San Bernardino, southern Clark, and southern Mohave counties. If
confidence in coverage increases, a watch may be needed before too
long in these area, as flooding will be possible with amble
moisture and forcing present. As is the usual concern, MCVs from
activity in Arizona could swing the balance one way or the other.

As the wave progresses off-shore Monday evening, high pressure
will dominate the region, however, it is not impressively strong,
and it will be rather moisture ridden. Thus, fairly low
confidence in the subsidence actually preventing storms on any
given day, especially on higher terrain. Additionally, the pattern
will remain favorable for thunderstorms to move into much of the
area from southern Utah and Arizona.

.LONG TERM...Tuesday through Friday.

Made few changes to the longer term with moisture lingering through
the period and daily chances of at least isolated thunderstorms.
Tuesday will start out with an easterly wave pushing westward across
the forecast area, perhaps a little slower than previously
advertised and maintaining thunderstorm chances especially across
our southern zones. Moisture will tend to decrease from northeast to
southwest late in the week as high pressure builds over central
Nevada, but the magnitude of this drying is debatable and the ECMWF
is more intent on keeping sufficient moisture in place for
thunderstorm chances. Meanwhile, the GFS builds the high over
southern Nevada by Friday afternoon which would tend to suppress
thunderstorm chances and block deeper moisture from pushing in from
the south.  With no scouring of the moisture indicated by means of a
larger scale trough, hesitate to reduce PoPs on any one particular
day until we can get a better handle on where the high will be
setting up.  As such, maintained slight chance PoPs for the valleys
and greater chances in the higher elevations, and as mentioned
before, each days potential will depend on both convection the
day/night preceding it as well as daily cloud cover trends.
Temperatures will hover a few degrees above normal through the
period, unless that trend is disturbed by a larger scale
thunderstorm complex.
&&

.FIRE WEATHER... Moisture is increasing across the area from east
to west, and is forecast to continue this trend through the
weekend. As moisture increases, so do thunderstorm chances,
especially for Clark, Mohave, and eastern San Bernardino counties.
Chances of wetting rain should be fairly close to chances of
thunderstorms, as the moisture rich atmosphere will allow
thunderstorms to produce heavy rain. The only exception would be
along the western extent of the moisture push across Inyo and San
Bernardino counties. Thunderstorms that form before moisture
increases too much will be capable of gusty winds and even a dry
lightning strike or two with extremely limited coverage. The
pattern remains favorable for afternoon and evening thunderstorm
chances through next week.
&&

.HYDROLOGY...Creeks, streams and rivers in northern Inyo County
have shown decreasing flows over the last couple of days.
However, some road closures continue in the area. Bishop Creek
Bypass and Big Pine Creek Bypass continue to be utilized to
minimize flows through Bishop and Big Pine. Increasing moisture
will bring increasing thunderstorm chances, which could produce
additional runoff that could rapidly increase flows. Remember,
never drive through flooded roadways or around barricades. Also,
pastureland or farmland adjacent to creeks, streams or rivers
could experience areas of standing water.
&&

.AVIATION...For McCarran...East or southeast winds will be favored
for the remainder of the afternoon with partly cloudy skies. Speeds
should hold in 6 to 10 knot range but a few stronger gusts can't be
ruled out. Low confidence in the forecast starting this evening as
the potential exists for some thunderstorm outflow to move through,
most likely out of the east or northeast.  Should this occur, a
period of gusty northeast winds would be expected between 2z-6z as
well as the possibility of some thunderstorm activity. More likely
scenario is for conditions to remain dry and thunderstorms staying
limited to areas east and south of the airfield. Assuming no
thunderstorm impacts, diurnal southerly winds would take over after
dark in the 6 to 9 knot range.  Similar conditions expected again
Sunday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Most of the region will see partly to mostly sunny
skies this afternoon and evening with light winds.  Breezy southwest
winds of 10-15 knots with occasional gusts are likely near KDAG.
Convection will tend to favor Northwest Arizona and the mountains of
Southern Nevada but a stray storm is possible almost anywhere, even
near KBIH during the evening hours. Winds outside of thunderstorm
activity will favor diurnal trends. Similar conditions expected
again Sunday.
&&

.SPOTTER INFORMATION STATEMENT...Thunderstorm chances will
increase through the weekend, especially across portions of San
Bernardino, Clark, and Mohave counties. Spotters are requested to
report instances of flooding and impacts through standard
operating procedures.
&&

Short Term...........Steele
Long Term/Aviation...Outler

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:53 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.